Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

March 18, 2015Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Mar 18, 2015, 7:45 PM PDT for Los Angeles County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2015, 7:45 PM PDT (02:45 UTC)
Expired
Mar 18, 2015, 8:18 PM PDT
In force
33 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 71 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS56 KLOX 190245
SVRLOX
CAC037-190330-
/O.NEW.KLOX.SV.W.0002.150319T0245Z-150319T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
745 PM PDT WED MAR 18 2015

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 830 PM PDT

* AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER NORTH CENTRAL LOS ANGELES COUNTY...OR 12
  MILES SOUTHWEST OF LANCASTER...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER THE LOS ANGELES
  COUNTY MOUNTAINS NORTHEAST OF THE SANTA CLARITA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3445 11852 3467 11856 3466 11828 3454 11825
TIME...MOT...LOC 0243Z 081DEG 10KT 3458 11835

$$

SIRARD
2 follow-up statements
678 
WWUS56 KLOX 190307
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
807 PM PDT WED MAR 18 2015

CAC037-190330-
/O.CON.KLOX.SV.W.0002.000000T0000Z-150319T0330Z/
LOS ANGELES CA-
807 PM PDT WED MAR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR NORTH CENTRAL LOS ANGELES COUNTY...

AT 800 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED OVER NORTH CENTRAL LOS ANGELES 
COUNTY...OR 16 MILES SOUTHWEST OF LANCASTER...MOVING WEST AT 10 MPH. 
THE SEVERE THUNDERSTORM WAS BEGINNING TO SHOW SIGNS OF WEAKENING.

THE SEVERE THUNDERSTORM WILL REMAIN OVER THE LOS ANGELES COUNTY 
MOUNTAINS NORTHEAST OF THE SANTA CLARITA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3445 11852 3467 11856 3466 11828 3454 11825
TIME...MOT...LOC 0305Z 081DEG 10KT 3457 11842

$$

SIRARD
790 
WWUS56 KLOX 190318
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
818 PM PDT WED MAR 18 2015

CAC037-190326-
/O.CAN.KLOX.SV.W.0002.000000T0000Z-150319T0330Z/
LOS ANGELES CA-
818 PM PDT WED MAR 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOS ANGELES
COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT BROUGHT LARGE HAIL TO NORTH CENTRAL LOS 
ANGELES COUNTY HAS WEAKENED CONSIDERABLY. THE THREAT OF LARGE HAIL 
WITH THIS THUNDERSTORM HAS ENDED. AS A RESULT...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3445 11852 3467 11856 3466 11828 3454 11825
TIME...MOT...LOC 0316Z 081DEG 10KT 3457 11846

$$

SIRARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 1:55 PM PDT, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 18, 1:55 PM PDT, 5 hours 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PDT WED MAR 18 2015

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH THIS EVENING FROM SANTA BARBARA COUNTY
SOUTHWARD. FOR LATER TONIGHT INTO THURSDAY...THE SHOWER THREAT WILL
MAINLY LINGER ACROSS EASTERN LOS ANGELES COUNTY. FOR THE WEEKEND...A
FLAT RIDGE OF HIGH PRESSURE WILL MOVE INTO THE AREA...AND
TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE SEASONAL NORMALS
THROUGH EARLY NEXT WEEK.

&&

.SHORT TERM (TONIGHT-SAT)...
UPPER LOW CENTERED OFF THE COAST OF NORTHERN BAJA WILL CONTINUE TO
TRACK SLOWLY EASTWARD DURING THE NEXT 24 HOURS. SATELLITE IMAGERY
SHOWING SOME MID AND HIGH LEVEL CLOUDS ASSOCIATED WITH THIS LOW
TODAY...WHICH HAVE DELAYED ONSET OF CONVECTION. HOWEVER...THERE ARE
SOME BREAKS IN THE CLOUD COVERAGE WITH CUMULUS CLOUDS BUILDING
ACROSS OUR LOCAL MOUNTAINS. AS OF 150 PM...STORMS WERE BEGINNING TO
DEVELOP IN THE EASTERN SAN GABRIELS NEAR THE INTERSECTIONS OF
HIGHWAYS 2 AND 39 (WEST OF BIG PINES). WITH MORE DAYTIME HEATING THIS
AFTERNOON...ATMOSPHERE WILL CONTINUE TO DESTABILIZE. 18Z NAM
CONTINUES TREND FROM 12Z RUN...SHOWING BROAD AREA OF INSTABILITY
ACROSS LOS ANGELES AND VENTURA COUNTIES THIS AFTERNOON AND EVENING
(WITH LIFTED INDEX VALUES BETWEEN -2 AND -5). ALSO CAPE VALUES
EXPECTED TO INCREASE THROUGH THE AFTERNOON HOURS...WITH BROAD AREA
OF 500 TO 1200 J/KG ACROSS THE MOUNTAINS AND VALLEYS OF LA/VENTURA
COUNTIES. GPS PRECIPITABLE WATER SENSORS CONTINUE TO SHOW A GRADUAL
INCREASE IN AVAILABLE MOISTURE THROUGH THE DAY...WITH A FEW SENSORS
ACROSS LA COUNTY CURRENTLY INDICATING VALUES AROUND 1.0 INCH.

BASED ON THE AVAILABLE MOISTURE AND INSTABILITY DESCRIBED
ABOVE...MAIN WEATHER CONCERN WILL BE THREAT OF CONVECTIVE STORMS
THIS AFTERNOON AND EVENING FROM SANTA BARBARA COUNTY SOUTHWARD. BEST
THUNDERSTORM THREAT WILL BE ACROSS THE MOUNTAINS AND FOOTHILLS OF
LOS ANGELES AND VENTURA COUNTIES...AS WELL AS THE ANTELOPE VALLEY WHERE
STORMS ARE EXPECTED TO FIRST FIRE THIS AFTERNOON. WITH STEERING FLOW
FROM THE NORTH AND NORTHEAST THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS DRIFTING INTO THE VALLEYS AND COASTAL AREAS. BY THIS
EVENING...THE MAIN THREAT OF STORMS WILL BE ACROSS LOS ANGELES
COUNTY. ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS...GUSTY
WINDS...AND SMALL HAIL. RAINFALL AMOUNTS WILL BE QUITE VARIABLE DUE
TO THE CONVECTIVE NATURE OF THE PRECIPITATION. HOWEVER...AREAS UNDER
A THUNDERSTORM COULD SEE LOCAL RAINFALL RATES IN EXCESS OF ONE HALF
INCH PER HOUR...CAPABLE OF LOCAL STREET FLOODING. IN ADDITION...IF A
THUNDERSTORM HAPPENS TO DRIFT OVER ONE OF THE RECENT BURN
AREAS(COLBY...MADISON...MADRE...WILLIAMS...AND SPRINGS)...THERE IS
THE POTENTIAL FOR MINOR MUD AND DEBRIS FLOWS. THE STEERING FLOW OVER
LOS ANGELES COUNTY IS WEAKER WHICH WOULD RESULT IN SLOWER MOVING
STORMS...THEREBY INCREASING THE LOCALIZED FLOODING POTENTIAL IN THAT
AREA. WILL BE CLOSELY MONITORING THE BURN AREAS IN THE FOOTHILLS OF THE
SAN GABRIELS (INCLUDING THE COLBY BURN AREA) AS ANY STORMS THAT DEVELOP
IN THAT REGION WILL BE SLOW MOVING.

ON THURSDAY...THE UPPER LEVEL FLOW WILL STRENGTHEN AND BECOME MORE
NORTHEASTERLY. RESIDUAL MOISTURE AND INSTABILITY WILL CONTINUE TO BRING
A THREAT OF SHOWERS ACROSS EASTERN LOS ANGELES COUNTY. DURING THE AFTERNOON
HOURS...THERE WILL ALSO BE A SLIGHT CHANCE OF SHOWERS ACROSS THE VENTURA
COUNTY MOUNTAINS.  ON FRIDAY AND SATURDAY...ALL PRECIPITATION THREAT
WILL END AND WILL RETURN TO A MORE TYPICAL COASTAL LOW CLOUD
FORECAST...ALONG WITH A MIXTURE OF SOME HIGHER LEVEL CLOUDS.

.LONG TERM (SUN-WED)...
ON SUNDAY AND MONDAY...THE UPPER LEVEL FLOW WILL BECOME MORE ZONAL
AS THE NEXT STORM SYSTEM MOVES INTO NORTHERN CALIFORNIA. AT THIS POINT
IT APPEARS THAT ALL PRECIPITATION WILL REMAIN TO OUR NORTH DURING
THE EXTENDED PERIOD...BUT SHOULD SEE SOME MID AND HIGH LEVEL CLOUDS
ACROSS THE DISTRICT AT TIMES. THE MAIN IMPACT OF THIS SYSTEM WILL BE
INCREASING ONSHORE WINDS SUNDAY INTO MONDAY ACROSS THE MOUNTAINS AND
ANTELOPE VALLEY. THEN BY TUESDAY AND WEDNESDAY...THE FLOW WILL TURN
MORE NORTHWEST TO NORTH...BRINGING THE POTENTIAL FOR GUSTY WINDS ACROSS
THE PASSES AND CANYONS OF SOUTHERN SBA COUNTY AS WELL AS THE I5 CORRDIOR
IN THE LA COUNTY MOUNTAINS.

&&

.AVIATION...18/1830Z...

AT 1100Z...THE MARINE LAYER DEPTH AT KLAX WAS 2000 FEET. THE TOP OF
THE INVERSION WAS AT 3500 FEET WITH A TEMPERATURE OF 13C.

MODERATE CONFIDENCE IN THE 18Z TAFS. HIGH CLOUDS WILL CONTINUE
ACROSS THE AREA THROUGH EARLY THU...WITH PATCHY MVFR STRATUS OVER
THE COAST AND SOME OF THE VALLEYS. CHANCE OF SHOWERS THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS THE VLYS...MTNS AND DESERTS OF L.A.
COUNTY. THERE IS A 20% CHANCE OF LOCAL IFR CIGS/VSBY DURING SHOWERS
AND AS STRATUS DEVELOPS LATE TONIGHT. THERE IS A 20-30% CHANCE THAT
STRATUS WILL NOT AFFECT COAST OR VALLEY SECTIONS.

KLAX...LOW TO MODERATE CONFIDENCE IN THE 18Z TAF. TIMING OF STRATUS
WITH MVFR CONDS IS LOW CERTAINTY AND THERE IS 20% CHANCE THAT CONDS
WILL DIP TO IFR...OR THAT CONDS WILL REMAIN ABOVE MVFR.

KBUR...LOW TO MODERATE CONFIDENCE IN THE 18Z TAF. TIMING OF MVFR
CIGS FOR THE OVERNIGHT PERIOD IS LOW CERTAINTY. THERE IS A 30%
CHANCE THAT CONDS WILL DIP TO IFR...OR THAT CONDS WILL REMAIN VFR.

&&

.MARINE...18/200 PM...
FAIRLY HIGH CONFIDENCE IN SCA CONDS CONTINUING ACROSS THE OUTER
WATERS THROUGH LATE TONIGHT. THERE IS A 40 PERCENT CHANCE THAT GALE
FORCE GUSTS WILL BECOME WIDESPREAD ACROSS PZZ673 AND PZZ670 IN THE
EVENING AND THAT A GALE WARNING WILL BE NEEDED. SCA CONDS MAY LINGER
INTO THURSDAY MORNING. WINDS WILL DIMINISH MORE SIGNIFICANTLY BY
THURSDAY AFTERNOON AND FRIDAY BUT ARE EXPECTED TO INCREASE TO SCA OR
NEAR-SCA SPEEDS BY FRIDAY NIGHT AND THROUGH EARLY NEXT WEEK.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...GOMBERG
AVIATION/MARINE...SMITH
SYNOPSIS...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 18, 9:55 AM PDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
955 AM PDT WED MAR 18 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-191300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
955 AM PDT WED MAR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING THE POSSIBILITY OF
THUNDERSTORMS TO SECTIONS OF SANTA BARBARA...VENTURA AND LOS ANGELES
COUNTIES. THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE OVER
THE MOUNTAINS AND ANTELOPE VALLEY. DUE TO THE FLOW AROUND THE UPPER
LOW...ANY THUNDERSTORMS THAT DEVELOP COULD DRIFT SOUTH AND
SOUTHEASTWARD OVER THE ADJACENT VALLEYS AND COASTAL AREAS. ANY
THUNDERSTORMS THAT DEVELOP TODAY WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS WITH LOCALIZED STREET FLOODING...GUSTY WINDS...SMALL
HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. IF A THUNDERSTORM
DRIFTS OVER RECENT BURN AREAS...THERE IS THE POTENTIAL FOR RAINFALL
RATES TO PRODUCE MINOR MUD AND DEBRIS FLOWS.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG/SMITH

In the hours before

Special weather statement, Mar 18, 5:53 PM PDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
553 PM PDT WED MAR 18 2015

CAZ040-044-053-190130-
VENTURA COUNTY COAST CA-VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA
COUNTY MOUNTAINS CA-
553 PM PDT WED MAR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VENTURA COUNTY UNTIL 630
PM PDT...

AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF OJAI...OR 14 MILES NORTH OF
VENTURA...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...VENTURA...LAKE CASITAS AND LA
CONCHITA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3424 11924 3429 11935 3431 11937 3431 11939
      3435 11943 3434 11945 3437 11946 3451 11941
      3451 11921
TIME...MOT...LOC 0052Z 027DEG 12KT 3443 11935

SIRARD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 5:26 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Mar 18, 5:53 PM PDTSpecial Weather StatementLOXVentura37 min
Mar 18, 7:09 PM PDTSevere Thunderstorm WarningLOXLos Angeles36 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.